Hail, Bureau
- When
- April 4, 1:53 PM CST
- Where
- Bureau County, Depue
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -89.317
An early spring storm accompanied with very cold air aloft allowed thunderstorms to produce copious amounts of hail across Eastern Iowa and Northwest Illinois. 70 inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An early spring storm accompanied with very cold air aloft allowed thunderstorms to produce copious amounts of hail across Eastern Iowa and Northwest Illinois. Hail durations of 5 to 10 minutes were common with hail sizes ranging from 0.25 to 0.70 inch. West Liberty Iowa reported hail off and on for 30 minutes during the afternoon. Hail covered the ground in many cities with roads becoming icy from the hail and temperatures falling to around freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 4:34 AM CST, 9 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 434 AM CST FRI APR 4 2003 WEAK LOW NORTHEAST OF KBRL WITH FRONT EXTENDING EAST TO KIKK. NEXT SYSTEM MOVING NORTHEAST FROM PLAINS. LIKE THE 06Z RUC DEPICTING PRECIP THROUGH FORCING FIELDS...NOT QPF FIELDS. OMEGA FIELDS INDICATE THAT PRECIP BREAKING OUT OVER THE WESTERN HALF AROUND 12Z... AND CURRENT RADAR TRENDS INDICATE THIS TO BE ON TRACK. PRECIP THEN BREAKS OUT ACROSS REMAINDER OF CWFA BY LATE MORNING. CAA TO CONTINUE DURING THE DAY WITH TEMPERATURES STEADY OR SLOWLY FALLING MOST AREAS. CONVECTIVE PRECIP TO REMAIN ROUGHLY SOUTH OF A KFFL TO KSQI LINE. PARTIAL THICKNESS FIELDS INDICATE PRECIP TO MIX AND LIKELY CHANGE OVER TO SNOW DURING THE AFTERNOON OVER ABOUT THE NORTHWEST HALF OF CWFA. PER OMEGA FIELDS PRECIP TO LINGER INTO THE EVENING HOURS BEFORE ENDING. QUIET WX THEN FOR SATURDAY/SATURDAY NIGHT AS HIGH PRESSURE MOVES THROUGH. SHOULD BE CLOUDY MOST OF THIS TIME WITH A BRIEF BREAK IN CLOUDS DURING THE DAY SATURDAY. ATTENTION THEN TURNS TO NEXT MAJOR SYSTEM FOR LATE IN THE WEEKEND/EARLY NEXT WEEK. UKMET PAINTS AN OMINOUS PICTURE AND ECMWF IS IN FAIR AGREEMENT AS WELL WITH 00Z AVN COMING IN LINE AS WELL. NEGATIVELY TILTED SYSTEM TO COME OUT OF THE ROCKIES WITH ANOTHER NEGATIVE SYSTEM MOVING ONTO THE WEST COAST. THERE SHOULD BE AN INTERACTION BETWEEN THE TWO SYSTEMS (ALA FUJIWARA) TO SPIN UP THE FIRST SYSTEM. NET RESULT IS CWFA IS IN A DEEP COLD CONVEYOR BELT WITH COLD SURFACE TEMPERATURES ALREADY IN PLACE. UKMET INDICATES SURFACE LOW TO OCCLUDE IN SOUTHERN KANSAS AND MOVE TOWARD KSTL WHILE A NEW LOW DEVELOPS IN THE LOWER OHIO VALLEY. MODELS SHUNT MOST OF THE PRECIP TO THE SOUTH...HOWEVER THE COLD CONVEYOR BELT IS OF SUCH SIZE AND STRENGTH THAT THIS IS NOT CONCEPTUALLY SOUND. MORE MOISTURE SHOULD WRAP UP AROUND ON THE COLD CONVEYOR BELT AND INTO THE CWFA. THE QUESTION THEN IS NOT IF IT WILL SNOW...BUT HOW MUCH. MODELS CURRENTLY SHOW NOT MUCH SNOW...BUT ARE PLAYING CATCH UP AND WILL LIKELY DO THIS FOR ANOTHER 2-3 MODEL RUNS. POTENTIAL IS THERE FOR SIGNIFICANT SNOW WITH H7 AND H5 LOWS PASSING THROUGH THE CWFA AND H85 LOW TO THE SOUTH AND EAST. CONCEPTUAL MODELS MODELS INDICATE SIGNIFICANT FORCING AND MOISTURE WILL BE IN PLACE ACROSS THE CWFA STARTING SUNDAY AFTERNOON AND CONTINUING INTO MONDAY MORNING. THESE CONCERNS TO BE PASSED ON TO THE DAY SHIFT WITH HEADLINES LIKELY TO BE ISSUED EITHER LATER TODAY OR SATURDAY MORNING. ADVISORY CRITERIA WILL EASILY BE MET...BUT COMBINATION OF SNOW AND WIND ARGUES THAT A WATCH WOULD BE MORE APPROPRIATE. REMAINDER OF EXTENDED (TUE TO THU) HAS NOT BEEN CHANGED. HOWEVER IF SIGNIFICANT SNOW AMOUNTS OCCUR SUN/MON...TEMPS FOR TUESDAY ON WOULD NEED TO BE LOWERED. .DVN... IA...NONE. IL...NONE. MO...NONE. SF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT... SHOWER AND SOME THUNDERSTORMS CAN BE EXPECTED SOUTH OF A LINE FROM FAIRFIELD IOWA TO STERLING ILLINOIS. NO SEVERE WEATHER IS EXPECTED BUT SOME OF THE STRONGER STORMS MAY PRODUCE PEA SIZED HAIL. THIS AFTERNOON AND TONIGHT RAIN WILL MIX WITH AND POSSIBLY CHANGE OVER TO SNOW AS COLDER AIR MOVES IN. WARM GROUND TEMPERATURES SHOULD PREVENT ANY ACCUMULATION BUT A DUSTING IS POSSIBLE...MAINLY ON GRASSY SURFACES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A SIGNIFICANT EARLY SPRING STORM SYSTEM WILL MOVE ACROSS THE REGION LATE SUNDAY INTO MONDAY. WITH COLD AIR IN PLACE...SNOW IS EXPECTED ALONG AND NORTH OF I-80. A MIXTURE OF SNOW AND RAIN IS LIKELY ALONG AND SOUTH OF HIGHWAY 34. AT THIS TIME...SNOW ACCUMULATIONS OF 4 TO 8 INCHES OR MORE ARE POSSIBLE WITH THIS SYSTEM. THE GREATEST RISK OF HEAVY SNOWFALL IS ALONG AND NORTH OF A STERLING TO QUAD CITIES TO KEOSAUQUA AXIS. EMERGENCY MANAGERS...HIGHWAY DEPARTMENTS...AND SCHOOL SUPERINTENDENTS SHOULD PAY CLOSE ATTENTION TO LATER FORECASTS AND STATEMENTS CONCERNING THIS STORM SYSTEM. WINTER STORM WATCHES WILL LIKELY BE ISSUED LATER TODAY OR SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER ANY REPORTS OF HAIL TODAY WILL BE APPRECIATED. && UPCOMING SPOTTER TRAINING CLASSES: April 7, 2003: Morrison, IL, 630 pm On Monday, April 7th, at 6:30 pm, severe weather and tornado spotter training will be conducted in Morrison, Illinois (Whiteside County) in the City Library. This is a free 2 hour class. For additional information, contact Whiteside County ESDA Coordinator, Jim at (815) 772-5215 or e-mail at esda@whiteside.org. Media - please promote and advertise this free class as much as possible. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) SF
The Chicago radar (KLOT), 108 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353422.